Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

April 6, 2021Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 6, 2021, 8:07 AM CDT for Marshall County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 8:07 AM CDT (13:07 UTC)
Expired
Apr 6, 2021, 8:30 AM CDT
In force
23 min
Issued by
NWS Topeka, KS

County Marshall County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS83 KTOP 061307
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
807 AM CDT Tue Apr 6 2021
 
KSZ010-061330-
Marshall-
807 AM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 830 AM CDT...

At 806 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marysville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marysville, Summerfield and Oketo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3977 9654 3983 9672 4000 9665 4000 9635
TIME...MOT...LOC 1306Z 205DEG 28KT 3985 9661 

$$

Reese/53

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 6, 5:57 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 5:57 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
557 AM CDT Tue Apr 6 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 449 AM CDT Tue Apr 6 2021

Upper low continues to move southeast out of the Intermountain West
and into the Rockies early this morning. Ahead of this, the sfc low
has been deepening throughout the night in eastern CO and is at
994mb as of 09Z. A few scattered and high-based showers are showing
up on radar in north central KS to the west of the CWA associated
with isentropic lift, and CAMs have been consistent in bringing
these eastward into northeast KS through the morning. They are
actually trending more robust with this in the most recent runs,
despite forecast soundings still showing a strong low-level
inversion during this time. After the showers move northeast and out
of the CWA, this inversion should preclude development of additional
showers or storms during the afternoon, though have some low PoPs as
some guidance tries to generate pre-frontal activity in the western
part of our area. The best chances will come tonight with the better
forcing associated with the cold front.

Before that arrives, however, southerly winds look to become strong
ahead of the front with the tightening pressure gradient and
strengthening winds aloft. Short-term guidance (namely the RAP/HRRR)
have trended toward advisory-level winds during the afternoon with
sustained winds of 20-30mph, gusts up to 45mph possible. Have issued
an advisory for most of the area for the afternoon into the early
evening, excluding only Jefferson, Douglas, Franklin, and Anderson
Counties as winds looks to be just shy of criteria in those
locations.

As the sfc low moves east and the cold front catches up to the
dryline, CAMs appear to be in good agreement on developing a line of
convection along the front in central KS around 00Z. These multicell
clusters then look to move into our area between 03-06Z and progress
east through the overnight hours. Expecting the vast majority of
storms to be elevated as the cap doesn't really erode until an hour
or so before the front arrives, leaving some CIN near the surface.
MLCAPE of 1000-1800 J/kg, bulk shear up to 40 kts, and steep lapse
rates continue to indicate large hail and damaging winds as the
primary threats. While the vertical profile does show decent low-
level veering in north central KS early in the evening, hodographs
quickly get messy as the front arrives, keeping the window of
opportunity for any surface-based storms very brief and therefore
the tornado threat low.

After showers/storms move east overnight, the sfc low continues to
move northeast during the day Wednesday. The upper low becomes cut
off and is slow to move east with the ridge to the east, keeping at
least some scattered showers and perhaps a few weaker thunderstorms
in the area Wednesday and Thursday, as we remain within the
deformation zone and wrap-around moisture. The area should be dry by
Thursday evening. Another opportunity for precip exists late Friday
with another upper wave, but plenty of model differences still keep
PoPs low at this time.

Regarding temperatures, today sees highs in the 70s - not quite as
warm as yesterday with the increasing cloud cover and possible
showers. This keeps fire danger limited today with the increasing
moisture as well. Conditions become quite a bit cooler tomorrow
behind the front with highs only near 50 in the west to the low 60s
in the east. We look to moderate back to the 60s/70s later this week
into the weekend, although this will likely depend in part on the
trends with the next aforementioned upper wave.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 557 AM CDT Tue Apr 6 2021

Lots of challenges this period. A few showers look to move in from
north central KS this morning, mainly impacting MHK, with clouds
increasing throughout the day. Cigs should lower to MVFR during
the afternoon, though possibly not until early evening for eastern
KS. South winds turn strong today, looking to be strongest through
the afternoon with gusts of 30-35 kts possible while sustained
20-25 kts. Tonight, thunderstorms develop along a cold front in
central KS and look to move across the area late this evening and
overnight. While there should be a period of lighter winds as the
sfc trough passes, this will be followed by a wind shift to the
northwest late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM CDT this evening
for KSZ008>012-020>024-034>039-054-055-058.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Apr 6, 4:46 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
446 AM CDT Tue Apr 6 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-071000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
446 AM CDT Tue Apr 6 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Southerly winds will become strong across most of the area this
afternoon into the early evening. A Wind Advisory has been issued
11 AM to 8 PM for 20 to 30 MPH winds gusting up to 45 MPH.

A few strong to severe thunderstorms are possible tonight across
the entire area, moving into north central Kansas this evening and
then eastward into the overnight hours. Large hail and damaging
winds will be the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 6, 7:44 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
744 AM CDT Tue Apr 6 2021

KSZ010-022-061330-
Riley-Marshall-
744 AM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY AND SOUTHERN
MARSHALL COUNTIES UNTIL 830 AM CDT...

At 744 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Waterville, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blue Rapids, Frankfort and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3971 9631 3956 9656 3957 9658 3954 9659
      3953 9662 3954 9663 3951 9664 3947 9672
      3957 9684 3957 9681 3965 9681 3990 9653
TIME...MOT...LOC 1244Z 226DEG 28KT 3958 9675

Reese/53
Special weather statement, Apr 6, 8:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
807 AM CDT Tue Apr 6 2021

KSZ010-061330-
Marshall-
807 AM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 830 AM CDT...

At 806 AM CDT, Doppler radar was tracking a strong thunderstorm near
Marysville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marysville, Summerfield and Oketo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3977 9654 3983 9672 4000 9665 4000 9635
TIME...MOT...LOC 1306Z 205DEG 28KT 3985 9661

Reese/53

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:38 AM CDTWind AdvisoryTOPBrown, Clay, Cloud, Coffey, Dickinson, Geary and 13 more16 hr
Apr 6, 7:44 AM CDTSpecial Weather StatementTOPMarshall46 min
Apr 6, 8:46 AM CDTSpecial Weather StatementTOPPottawatomie29 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.